Colorado, 2006

Debris Flow in Colorado, August 24, 2006

August 24, 2006 · NWS GJT · 1 event in 1 county or zone

Heavy rains triggered a mudslide on Keystone Hill about 6 miles west of Telluride on Route 145. The slide covered 100 to 150 yards of the road making it impassable.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Heavy rains triggered a mudslide on Keystone Hill about 6 miles west of Telluride on Route 145. The slide covered 100 to 150 yards of the road making it impassable. Another small slide occurred at the same time on Ilium Road in Telluride.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Aug 24, 3:08 AM MST, 9 hours 22 minutes earlier.

Area forecast discussion, Aug 24, 3:08 AM MST, 9 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
408 AM MDT THU AUG 24 2006

.SHORT TERM (TODAY THROUGH FRIDAY NIGHT)...
SEVERAL SHORTWAVE TROUGHS MOVING THROUGH THE WESTERLIES NORTH OF THE
FORECAST AREA EARLY THIS MORNING. A STRONG SHORTWAVE IS CURRENTLY
OVER MONTANA AND NORTHERN WYOMING WITH A COLD FRONT TRAILING
SOUTHWEST ACROSS NORTHERN UTAH. ANOTHER RELATIVELY STRONG SHORTWAVE
TROUGH IS OVER THE PACIFIC NORTHWEST COAST. TO THE SOUTH AN UPPER
HIGH IS CENTERED OVER WEST TEXAS.

UPPER JET DIVERGENCE AND WEAK EMBEDDED WAVES ARE MANAGING TO KEEP
ISOLATED SHOWERS AND THUNDERSTORMS GOING EARLY THIS MORNING GENERALLY
ALONG AND NORTH OF INTERSTATE 70. EXPECT ISOLATED SHOWERS TO CONTINUE
AFTER DAYBREAK AS THE COLD FRONT PUSHES INTO THE FORECAST AREA AND
SOME DIVERGENCE ALOFT CONTINUES. IT DOES NOT LOOK LIKE THE FRONT WILL
MAKE IT PAST INTERSTATE 70 BEFORE IT BECOMES STATIONARY AND MAY
BECOME A FOCUS FOR DIURNAL STORMS OVER THE CENTRAL PLATEAUS AND
MOUNTAINS THIS AFTERNOON. FEWER STORMS ALONG THE WYOMING BORDER DUE
TO DRIER AIR NORTH OF THE FRONT. DIURNAL STORMS ACROSS THE SOUTH WILL
HAVE THE BEST POTENTIAL FOR HEAVY RAIN DUE TO DEEPER MOISTURE AND
SLOWER STORM MOTION.

THE FRONT SHOULD MAY RETREAT BACK TO THE NORTH A LITTLE TONIGHT
AS THE NEXT WAVE COMING ONSHORE DEEPENS INTO A CLOSED LOW OVER THE
PACIFIC NORTHWEST AND NORTHERN ROCKIES. TYPICAL DIURNAL DECREASE IN
SHOWERS AND THUNDERSTORMS EXPECTED THIS EVENING BUT WEAK DYNAMIC
SUPPORT AND EMBEDDED WAVES ROTATING ACROSS THE AREA IN DEVELOPING
CYCLONIC FLOW ALOFT SHOULD KEEP ISOLATED NOCTURNAL SHOWERS GOING
AGAIN OVERNIGHT.

THE FRONT WILL RE-ENERGIZE FRIDAY AND FRIDAY NIGHT AS THE CLOSED LOW
MOVES SLOWLY EAST ACROSS THE NORTHERN GREAT BASIN AND NORTHERN
ROCKIES. THE FRONT WILL PENETRATE FURTHER SOUTH INTO THE AREA FRIDAY
NIGHT. MOISTURE LOOKS LIKE IT WILL BE ON THE DECREASE BUT DAYTIME
HEATING AND DYNAMIC FORCING SHOULD BE SUFFICIENT ENOUGH TO SUPPORT
SCATTERED SHOWERS AND THUNDERSTORMS ACROSS MUCH OF THE CENTRAL AND
SOUTH...ESPECIALLY OVER THE MOUNTAINS. ISOLATED COVERAGE EXPECTED
ACROSS THE NORTHERN MOST VALLEYS AND MOUNTAINS WHERE DRIEST AIR WILL
BE.

TEMPERATURE FORECAST REFLECTS A GRADUAL DOWNWARD TREND TO MORE
SEASONAL CONDITIONS THAN THE PAST COUPLE OF DAYS. GRADIENT WINDS
WILL PICK UP ACROSS THE NORTH OVER THE NEXT COUPLE DAYS ESPECIALLY
FRIDAY AFTERNOON. HUMIDITIES SHOULD STAY ABOVE CRITICAL LEVELS THOUGH
AND WIND SPEEDS NOT LOOKING QUITE STRONG ENOUGH FOR ANY FIRE WEATHER
HIGHLITES. LINDQUIST

.LONG-TERM (SATURDAY THROUGH WEDNESDAY)...
COOL FRONT EXPECTED TO HANG ACROSS THE N OR CENTRAL PORTION OF THE
FORECAST AREA SAT...BEFORE CONTINUING ON TO THE SOUTHEAST SAT NIGHT
AND SUN AS THE MID-LEVEL TROUGH PASSES OVERHEAD. PCPN AMTS RATHER
LIMITED FROM MODELS...BUT GFS INDICATES SOME Q-FORCING ALONG WITH AN
UPPER LEVEL SPEED MAX AND DAYTIME HEATING LOOK ENOUGH FOR ISOLATED
TO SCATTERED SHOWERS/T-STORMS SAT AND SAT NIGHT. SHOULD SEE DRYING
AND STABILIZING SUN IN NW FLOW ALOFT BEHIND THE TROUGH. HIGH
PRESSURE THEN BUILDS OVER THE GREAT BASIN MON BEFORE GRADUALLY
SHIFTING EAST TUE-WED WITH THE DEVELOPMENT OF A WEST COAST TROUGH.
LOWERED POPS IN THE GRIDS MON THEN SLOWLY TRENDED THEM UP TUE-WED AS
APPEARS WE RETURN TO A LOW-GRADE MONSOON PATTERN AND S-SW FLOW.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...NONE.
.UT...NONE.

&&

TAL/JAD
Hazardous weather outlook, Aug 24, 4:45 AM MST, 7 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MDT THU AUG 24 2006

COZ001>014-017>023-UTZ022>025-027>029-251145-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
545 AM MDT THU AUG 24 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL OCCUR OVER THE CENTRAL
AND SOUTHERN MOUNTAINS THIS AFTERNOON AND EVENING. ISOLATED SHOWERS
AND THUNDERSTORMS WILL OCCUR ELSEWHERE. FREQUENT LIGHTNING...STRONG
GUSTY WINDS...AND BRIEF HEAVY RAIN WILL BE THE PRIMARY THREAT FROM
THESE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED THUNDERSTORMS ARE EXPECTED OVER THE AREA FRIDAY AND
SATURDAY...ESPECIALLY OVER THE MOUNTAINS. THERE WILL BE A
CHANCE OF SHOWERS AND THUNDERSTORMS SUNDAY THROUGH WEDNESDAY...
ESPECIALLY OVER THE SOUTHERN MOUNTAINS OF WESTERN COLORADO.
CLOUD TO GROUND LIGHTNING...STRONG GUSTY WINDS...BRIEF HEAVY RAIN
AND SMALL HAIL WILL ACCOMPANY SOME OF THE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT...BUT SPOTTERS
ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER TO THE GRAND JUNCTION
NATIONAL WEATHER SERVICE OFFICE.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 debris flow. Local standard time, as filed.

Debris Flow, Northwestern San Juan Mountains

When
August 24, 12:30 PM MST to 12:35 PM MST
Where
Northwestern San Juan Mountains forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
38.210, -107.755 (the zone’s center; the record gives no point)

What these are

Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2006Every state in 2006This day in weather historyWarnings in Colorado, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5528864.